Changing over to the dark side! - Pernicious Anaemi...

Pernicious Anaemia Society

24,911 members17,399 posts

Changing over to the dark side!

Dadvatar
Dadvatar

That’s the dark red methyl cobalamin.

We have just moved over from the hydro to the methyl cobalamin for our daughter. We did see some improvements with the hydro, mainly in the physical symptoms, but she was still very tired and unable to concentrate. She played her first hockey match for 6 months, scored four goals then collapsed in floods of tiers at the end of the game with exhaustion. And Since it is an important year in her education, we decided to give the methyl a go. She had her first jab last night.

This morning she cannot get out of bed and is very emotional and exhausted.

I know these symptoms are normal for people who have just started treatment, but she has been on weekly injections for months and that’s after daily loading doses for a month.

Could this be good news, in the fact the methyl is working in ways the hydro didn’t?

Has anyone else made the change and had any different effects?

We are a little worried we have done the right thing for her

13 Replies

I'm in the US, so cyano is what is typically prescribed here. I do just fine on cyano but I had a naturopath who urged me to give the more expensive methyl a try. At first I didn't notice a lot of difference between the two types. It wasn't until they switched suppliers that I found that the methyl seemed to not work for me. I don't know if it was a problem with shipping (methyl is less stable than cyano or hydroxo), or if I just don't respond as well to methyl for some internal reason, but I switched back to cyano and have no plans to ever try methyl again.

A number of people have reported that they've found one from of B12 to work better for them than another form. Some actually take multiple forms because they find they get different benefits from different kinds.

Could it be that the hockey game was just too much and too long for her. As you said it was her first game for 6 months and scoring 4 goals. (It exhausts me just writing about it) Perhaps her exercise should be built up more slowly. Poor kid what a pity her game ended like that.

Foggyme
FoggymeAdministrator

Hi Dadvatar. Just to say...some people do react badly to Methylcobalamin (as per Galixie - and me), so perhaps your daughter is one of those people too.

Or it may be as beginner1 says, a whole full-on hockey game after such a long break may well have been a bit too much, for a start (I know I suffer if I do anything too energetic - takes me a couple of days to recover if I go out for a whole day 🤨😉).

Might be worth trying one more shot of the methylcobalamin (without heavy exercise first) and then if the effect is the same, revert back to hydroxocobalamin.

Can't remember how often she has her injections but if she's still struggling on whatever the regime is, you could increase the frequency and see if that makes a difference (some here have to inject once or twice a day to remain well).

Good luck to you all 👍

That sounds very much like the reaction I had to IM methylcobalamin. Some people just don’t get on with it. There’s some suspicion that it may be due to a problem with the enzyme Catechol O-Methyl Transferase (COMT) which is responsible for many reactions involved with different neurotransmitters.

I felt fine when I went back to hydroxocobalamin.

I did try Methylcobalamin , but found it no different to Hydroxocobalamin . So I reverted to Hydroxocobalamin which is more stable , more easily obtained and cheaper than Methylcobalamin. We have to find out about PA and it’s treatment by trial and error , in the absence of any good knowledge from the Medical profession . Also we have to take into account that we are all different .

Could be, as beginner 1 says, that a full hockey match after a long absence from the game was just too much . Sorry that I can’t be of more help to you .

The first couple of times I had Methylcobalamin I felt drugged. Literally exhausted but after that I felt better and better on it. Maybe give her a couple of weeks... I have 14 yo twin daughters. We've just come back from living in India where we were all diagnosed with B12 deficiency. They have a needle phobia and refused treatment via the normal protocol so were prescribed a med called Renerve Plus. It worked well for them and I take one a day with my monthly injection regimen. I feel great, run 4km a day and am practicing IF. Doctor in Singapore said even with PA it's worth taking tablets alongside injections to tackle from every angle. May be worth considering adding it in to your daughter's regimen? My heart goes out to you, I know how awful it is to see them struggle like that.

Are you giving her folic acid supplements and vitamin D3?

These are needed for the absorption of the cobalamin, if not go get a some, it will make all the difference, folate levels may be low

Dadvatar
Dadvatar in reply to Jojogaunt

Yes she is on all the other supplements as well as oral cobalamin.

I think I may look at further blood tests for her as she has not had her adrenals checked, and there was some anomalies with her last tests she had. Low white blood count and low globulin.

fbirder
fbirder in reply to Jojogaunt

Just for clarification...

Neither folate or Vitamin D are required for B12 absorption.

Folate works with B12 on one biochemical reaction. Vitamin D has no direct link with anything B12.

I tried the methal and it made me feel very anxious and spacey. I'll never use that again.

please make sure to keep her potassium levels raised as high as possible as when new blood cells are being made it uses up the body's potassium which can be dangerous. This happened to me on Methyl and i had heart palpitations, panic attacks, dizzy spells, low mood and terrible full body weakness. You need to get her to drink coconut water, eat bananas, prunes, prune juice.....anything with high potassium levels. This is incredibly important. The body needs 4,700mgs of potassium a day but my need went up to way beyond that. Hugs with the healing journey. J in Ireland.

dadvatar,

you are so awesome to be so diligent in helping your daughter. so here is my 2 cents.

she has been supplimenting vitamin d for a while now, it should be into normal range UNLESS she is having an absorbtion issue. humans have vitamin D receptors (vdr) in the stomach and small intestines. if she has h pylori that messes up vdr cells, intrensic factor cells (needed for b12 absorbtion) and gastritis. my vit D went from 20 to 39 over 16 months even though i was taking 5000 iu with A and K.

in me h pylori also caused low in range serum iron. mine was 69 and 68 (2 tests, while doctor say "oh thats fine") (grrrrr) and optimal is 110 for women.

after h pylori treatment worked (it took 2 tries) my serum iron went to 109.

please do not let doctors do a stool sample on her as my mom's gave a false negative while breath test showed it clearly. i did not have any heartburn when i had h pylori. i was mildly nausea and had a lack of appetite and got full quicker than previously.

also, h pylori runs in families because they eat off of the same utensils and drink from same cups, straws and bottles, so you and your other family members might get checked also.

How long ago was the hockey match? Most of us find that getting exhausted like that takes days, if not weeks, to recover from. I need every day jabs anyway but can find that additional sublingual sprays can help me.

I just wondered why you cut back on the jabs to weekly? As she was still experiencing problems it suggests to me that the interval was too great. If she was consistently 100% for weeks on every day jabs then maybe try every other day. If she is consistently 100% on that (for weeks) then try every 3 days. Any sign of any symptoms returning will indicate that the interval between jabs is too great and needs to be increased again to a level where the symptoms go again.

Any symptoms indicate a deficiency and therefore potential for damage to be occurring.

Changing to methylcobalamin will not cure the problem if she needs more regular jabs. If her body methylates properly (as would be suggested by an improvement on hydroxocobalamin and folic acid without any methylcobalamin sublinguals) then she does not need methylcobalamin and it can cause problems. Even for people like me who don't methylate properly, it is still possible to overdo methyl from supplements and it feels horrible when I do (plus I get a stonking headache!).

I understand you trying to keep jabs to a minimum but 1) if you need them, you need them, and 2) taking sublinguals isn't hassle free coz it takes effort to remember - I find a daily jab and then being able to forget about it is easier and wish I could deal with everything that way!

You say she is getting all the supporting supplements - a broad spectrum multivitamin and mineral supplement plus extra folate, potassium, magnesium and iron? I've found I need heme iron from red meat and fish as that conversion system appears to be broken too.

If, as is likely over winter, she will benefit from extra D3, this should be taken with K2 to prevent calcium being laid down in her blood vessels. This paired mixture is available as a pleasant, peppermint flavoured sublingual spray and as tablets.

It might take a month of rest, daily hydroxocobalamin jabs and full supporting supplements to recover from the hockey match but she did it which is brilliant and with enough treatment she will be well again! Please reassure her that lots of us have been there and come back OK! (A few weeks ago I overdid it and was back to 12+ hours of sleep and only about 4 useful hours each day but have slowly come back and have just managed a fortnight of long hard days - and this isn't the first time!)

Good luck!

You may also like...